Hail, Gallatin
- When
- August 6, 4:14 PM MST
- Where
- Gallatin County, 3.56 mi NE of Bozeman Hot Spgs
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.680, -111.120
Trained spotter reported 1 inch diameter hail.
The main day for severe weather was August 6th. A rather robust shortwave progressing across the region combined with ample surface heating to result in a round of severe thunderstorms across the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
The main day for severe weather was August 6th. A rather robust shortwave progressing across the region combined with ample surface heating to result in a round of severe thunderstorms across the region. Outflow from the previous days convection inhibited thunderstorms across most of the plains through the day, but thunderstorms forming off the high terrain of Glacier county spread southeastward with time and resulted in some damaging wind. Another rogue strong wind gust was observed on the 10th associated with a deep inverted-V sounding in Dillon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 6, 1:25 PM MST, 2 hours 49 minutes earlier.
Area Forecast Discussion National Weather Service Great Falls MT 225 PM MDT Tue Aug 6 2024 .SYNOPSIS... Widespread showers and thunderstorms are expected through the evening hours tonight across portions of Southwest, Central, and North Central Montana, with showers and thunderstorms lingering into the morning hours on Wednesday across Central and North Central Montana. A few thunderstorms through the evening hours could become severe and produce damaging winds and large hail, with the highest chance of seeing these storms existing over Central and North Central Montana. && .DISCUSSION... Rest of today through tonight...primary concern through the early to mid-evening hours tonight (i.e. 6-9PM MDT) will be the threat for large hail and damaging winds; particularly northeast of a Townsend, to Helena, to Lincoln, to Browning line where a 15-30% chance of seeing damaging winds and/or large hail exists. Additionally, a marginal risk (i.e. 5% chance) for excessive rainfall leading to flash flooding exists northeast of a Bozeman to Boulder line, with the primary concern for flash flooding being confined to recent burn scars given their lowered flash flooding values. Latest NBM probabilities for rainfall supports a 60% or greater chance for 0.25" north of a Kings Hill Pass to Bowman Corner line through 12z Wednesday, with generally a 30-60% chance of 0.5" or greater across these same areas. Showers and general thunderstorms will linger beyond the main severe thunderstorm threat window, especially northeast of a Kings Hill Pass to Bowman Corner line, through the morning hours on Wednesday. - Moldan Wednesday through next Tuesday...Precipitation lingers into Wednesday morning as we transition into northwest flow aloft. A cold front Wednesday will bring another round of scattered showers and storms during the afternoon, but not to the intensity of Tuesday's storms. The upper level low to our northeast in Canada, will help usher in cooler air for Wednesday and Thursday. This will drop temperatures to 10-20 degrees below normal. The upper level low also continues to wrap moisture around it into the region, so another round of precipitation is forecasted for Thursday. Daily rounds of precipitation is still forecasted through the beginning of next week, as upper level trough returns to the Northwest U.S Friday and through the forecast period. Though, this will bring southwesterly flow aloft and help temperatures gradually warm up back to close to seasonal averages for the beginning of next week. -Wilson && .AVIATION... 06/18Z TAF Period The first concern for today will be for showers and thunderstorms developing this afternoon, spreading east and northeastward with time through the late afternoon and evening. Gusty winds, hail, and lightning are the main concerns with stronger thunderstorms. Then, sub-VFR ceilings move in from the north overnight across the plains, with additional showers and isolated thunderstorms around through the morning tomorrow across Central and North-central Montana. Mountains will be obscured across North-central and portions of Central Montana from late tonight into tomorrow. -AM Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .PRELIMINARY POINT TEMPS/POPS... GTF 55 63 50 68 / 100 80 30 20 CTB 50 61 46 66 / 100 90 40 20 HLN 58 74 53 73 / 70 70 20 30 BZN 52 79 49 72 / 50 50 30 20 WYS 42 76 42 73 / 30 30 30 20 DLN 49 78 46 72 / 30 20 10 10 HVR 55 68 48 71 / 90 70 20 10 LWT 53 63 43 64 / 90 90 40 30 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
Special Weather Statement
National Weather Service Great Falls MT
432 PM MDT Tue Aug 6 2024
MTZ322>324-062315-
Elkhorn and Boulder Mountains MT-Missouri Headwaters MT-
Canyon Ferry Area MT-
432 PM MDT Tue Aug 6 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL BROADWATER AND EAST
CENTRAL JEFFERSON COUNTIES THROUGH 515 PM MDT...
At 432 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Boulder, moving east at 35 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Townsend, Toston, and Radersburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4598 11200 4620 11215 4640 11159 4613 11135
TIME...MOT...LOC 2232Z 247DEG 31KT 4610 11195
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
IGSpecial Weather Statement
National Weather Service Great Falls MT
446 PM MDT Tue Aug 6 2024
MTZ302-303-062330-
Eastern Glacier, Western Toole, and Central Pondera MT-
Northern High Plains MT-
446 PM MDT Tue Aug 6 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN GLACIER COUNTY
THROUGH 530 PM MDT...
At 446 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles north of North Browning, or 35 miles northwest of Cut Bank,
moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northeastern
Glacier County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4900 11236 4873 11233 4877 11313 4900 11318
TIME...MOT...LOC 2246Z 266DEG 28KT 4887 11301
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
LudwigPreliminary Local Storm Report
National Weather Service Great Falls MT
503 PM MDT Tue Aug 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM Hail 11 W Helena 46.58N 112.25W
08/06/2024 E0.25 Inch Lewis and Clark MT Trained Spotter
0.30 inches of rain with pea size hail in a
thunderstorm.
&&Preliminary Local Storm Report
National Weather Service Great Falls MT
505 PM MDT Tue Aug 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM Hail 2 NNE Bozeman Hot Sprin 45.67N 111.17W
08/06/2024 E0.88 Inch Gallatin MT Trained Spotter
&&
MLSpecial Weather Statement
National Weather Service Great Falls MT
506 PM MDT Tue Aug 6 2024
MTZ320-326-330-062345-
Big Belt, Bridger and Castle Mountains MT-
Gallatin and Madison County Mountains and Centennial Mountains MT-
Gallatin Valley MT-
506 PM MDT Tue Aug 6 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN GALLATIN COUNTY
THROUGH 545 PM MDT...
At 506 PM MDT, trained weather spotters reported a strong
thunderstorm over Bozeman, moving east at 40 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Trained weather spotters.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Bozeman and Belgrade.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4560 11117 4582 11121 4588 11080 4559 11080
TIME...MOT...LOC 2306Z 266DEG 36KT 4568 11111
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
IGSpecial Weather Statement
National Weather Service Great Falls MT
512 PM MDT Tue Aug 6 2024
MTZ301-302-070000-
East Glacier Park Region MT-Northern High Plains MT-
512 PM MDT Tue Aug 6 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN GLACIER COUNTY
THROUGH 600 PM MDT...
At 511 PM MDT, Doppler radar was tracking a strong thunderstorm 27
miles north of West Glacier, or 48 miles north of Evergreen, moving
southeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Many Glacier, Babb, Goat Haunt, and Logan Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building and off
mountain peaks if possible.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until midnight MDT for
north central Montana.
&&
LAT...LON 4899 11324 4859 11366 4864 11375 4873 11371
4878 11377 4882 11376 4884 11378 4885 11391
4882 11395 4883 11400 4886 11400 4889 11406
4891 11401 4894 11403 4900 11395
TIME...MOT...LOC 2311Z 308DEG 19KT 4890 11394
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
LudwigThe Billings radar (KBLX), 196 km away, was scanning. The volume nearest the first event began at 23:12 UTC.
4 hail, 3 thunderstorm wind. Local standard time, as filed.
Trained spotter reported 1 inch diameter hail.
Social media post, which included a photo, from the Cooper Park area in Bozeman showed 1 inch diameter hail.
Trained spotter reports hail of 1.5 inches in diameter.
Trained spotter reported heavy rain and quarter sized hail.
The public reported several instances of damage on their farm, mainly due to strong wind gusts. The report included mention of roof and siding damage, in addition to barn door damage, a blown over auger, and a blown over 250 gallon container. Visibility was around 10 ft at the peak of the event and 0.80 inches of rain accumulated over 4 minutes. A follow up report from the same source mentioned upon further inspection, the combination of strong wind gusts and hail resulted in damage to crops.
Trained spotter reports branches blown off of an ash tree.
ASOS station KDLN measured a 62 mph gust from a strong thunderstorm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2024Every state in 2024This day in weather historyWarnings in Montana, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1190691, 1190692, 1190694, 1190695, 1190696, 1190697, 1200337.